Virginia, 2018Flooding in Virginia, May 16 to 17, 2018
May 16 to 17, 2018 · NWS LWX · 9 events in 5 counties and zones
Heavy rain fell during the evening and early overnight of May 16th in extreme northern Virginia, near Winchester. This heavy rain of 1-3 inches caused flooding in Clarke, Frederick, and Loudoun counties early on the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell during the evening and early overnight of May 16th in extreme northern Virginia, near Winchester. This heavy rain of 1-3 inches caused flooding in Clarke, Frederick, and Loudoun counties early on the 17th. More heavy rain developed in Central Virginia during the afternoon of the 17th, causing new flooding as a result of 1-4 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 8:50 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, May 16, 8:50 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
950 PM EDT Wed May 16 2018
.SYNOPSIS...
A front will remain nearly stationary across the region through
Saturday. Ample moisture, from a non-tropical low pressure system
over the northeast Gulf of Mexico and Bermuda high pressure off of
the Southeast U.S. Coast, will bring the potential for heavy rain
and flooding Thursday afternoon into Friday evening. As that
stationary front slowly dissolves overhead early next week, a cold
front will advance from the northwest before again stalling over our
region during the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and a few thunderstorms have continued to move into our
area this afternoon and evening as the frontal boundary
continues settled over us. Heaviest rainfall amounts have been
observed along the boundary, which is located near portions of
North Central Maryland, Eastern West Virginia and portions of
Northern Virginia, where flood warnings are currently in
effect. Plenty of moisture observed in the 00Z sounding with a
PWAT value of 1.77 inches. The instability and stationary
boundary will allow for additional rain showers in the overnight
hours. These showers and storms will be providing more moisture
to existing soils that are already saturated, making the
antecedent conditions more favorable for additional rainfall
Thursday- early Saturday. A Flood Watch is in effect through
Friday evening.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... 12Z GFS has
extended period of accumulating rainfall through the next 72
hours for most portions of the CWA, as an example, the BUFKIT
sounding from the 12Z GFS has nearly 3.5" falling through
Saturday morning. While it is difficult to pinpoint the exact
forcing mechanism, certainly daytime heating will cause an
increase in activity in the late afternoon through early evening
hours both Thursday and Friday. Additionally, deep moisture in
the entire vertical up to the tropopause becomes apparent
Thursday afternoon and continues through Friday evening, along
with a warm-cloud depth around 11kft. Based on this, WPC, 12Z
GFS & ECMWF guidance, 12-hour flash flood guidance, and
collaboration with our neighboring WFOs, we have issued a Flood
Watch for Thursday afternoon through Friday evening.
Even though rainfall rates generally will reach 0.25-0.50" per
hour at times through this period, the chances for flooding
will increase with time as the soils continue to saturate and
run-off increases. That is, the rainfall rates we are
experiencing today may not produce flooding, but the same rates
come Friday will likely cause flooding. Flooding is even
possible beyond Friday evening, but feel that their is not
enough certainty in forecasts beyond Friday night to continue
the watch past Friday evening at this time.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Conditions look to be not as wet on Sunday as the flow turns more
southwesterly in advance of a cold front pushing down from the
northwest. Precip should lower to only scattered showers and
thunderstorms for Sun and Mon, and temps should rise back to the 80s
during the afternoon. By mid next week that advancing cold front
will stall over the region as high pressure passes east across
Canada and New England. Most of our region is expected to be north
of that stalling front, turning winds off the cooler Atlantic for
mid week.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Most terminals have IFR to MVFR CIGS at this moment. There will
be a period of lower CIGS overnight from IFR to LIFR tonight
after midnight, continuing through daybreak Thursday. Conditions
will improve a bit in the late morning, but will once again
drop to IFR again Thursday afternoon.
VFR conditions expected for most of Sunday and Monday with
only scattered showers and thunderstorms to reduce visibility
and cigs at times. Winds should be light southwest. By mid next
week a cold front will advance and then stall over the region
setting up easterly winds over our region, and potentially lower
cigs and vsbys at times as cool moist air comes in from the
Atlantic.
&&
.MARINE...
Winds continue to remain below small craft advisory criteria overnight
and through Thursday night. Showers are expected to continue
across the waters this evening and overnight. Surface dewpoints
nearing 70F will cause formation of fog over the coastal waters,
reducing visibilities below 1SM at times tonight and early
Thursday morning. Winds may increase near or above the SCA
threshold for Friday, and expected to remain below criteria the
rest of the period.
&&
.HYDROLOGY...
Our ongoing hydrologic event is in the process of taking a turn
after the significant flash flooding from Tuesday night. Radar
estimated 5 to 6.7 inches of rain in a swath from extreme
southeastern Washington County up through the city of Frederick.
The highest ground truth total we've had in through the mesonet
was 6.56 inches just WSW of Frederick.
That kind of extreme rainfall in a very short period of time is
becoming less of a threat as we transition to just a continuous
moisture plume from the Gulf and Atlantic. But with this continuous
plume comes steady, occasionally heavy, rain that will add up more
over time and could still cause significant flooding.
Precipitable water is forecast to remain 1.6 inches or greater
through Friday and we generally remain on the cool side of the
boundary through Saturday, leading to an overrunning feed of that
moisture into the cooler Atlantic moisture-laden airmass. It's still
too early to specify exactly where heavy rain axes will set up, but
it's reasonable to assume one or more will be over this service area
sometime in the next 72 hours.
An additional three to five inches of rain, with locally higher
amounts, are expected through Saturday. Minor flooding is now
expected on many of the larger streams, and we are now issuing a
Flood Watch from early Thursday afternoon through Friday evening to
cover this potential as well as potential for flooding of smaller
streams and other areas. Depending on plumes/axes of heavier
rainfall, there is definitely potential for more significant
flooding, especially during the Flood Watch period.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from Thursday afternoon through Friday evening for
DCZ001.
MD...Flood Watch from Thursday afternoon through Friday evening for
MDZ005-006-011-013-014-501>508.
Flood Watch through Friday evening for MDZ003-004.
VA...Flood Watch from Thursday afternoon through Friday evening for
VAZ053-054-506.
Flood Watch through Friday evening for VAZ026>031-505-507.
WV...Flood Watch from Thursday afternoon through Friday evening for
WVZ503-504.
Flood Watch through Friday evening for WVZ050>053-055-501-502-
505-506.
MARINE...None.
&&
SYNOPSIS...CS
NEAR TERM...Lee/IMR
SHORT TERM...Lee
LONG TERM...CS
AVIATION...Lee/CS/IMR
MARINE...Lee/CS/IMR
HYDROLOGY...JEHazardous weather outlook, May 16, 6:57 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
757 PM EDT Wed May 16 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
757 PM EDT Wed May 16 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Localized areas of flooding of small streams and urban areas are
possible tonight for portions of northern Virginia, southern and
central Maryland, and the District of Columbia.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
For the Baltimore/Washington/Annapolis metro area, a flood watch
is in effect for Thursday afternoon through Friday evening. This
is for the potential for flooding from heavy rains expected
during that period.
.SPOTTER INFORMATION STATEMENT...
Please relay any flood reports to the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
757 PM EDT Wed May 16 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flood Watch is in effect tonight for portions of North Central
Maryland and Eastern West Virginia, the Shenandoah Valley of
Virginia and Western Loudoun County. Moderate to locally heavy
rain may cause flooding of creeks and streams as well as urban
areas. Elsewhere, localized areas of flooding of small streams
and urban areas are possible tonight for portions of northern and
central Virginia, and central and western Maryland.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The Flood Watch continues through Thursday morning for North Central
Maryland and Eastern West Virginia, the Shenandoah Valley of
Virginia and Western Loudoun County.
For the northern/central/western Maryland, eastern West Virginia,
and northwestern Virginia as well as Loudoun County, a flood
watch is in effect for Thursday afternoon through Friday evening.
This is for the potential for flooding from heavy rains expected
during that period.
.SPOTTER INFORMATION STATEMENT...
Please relay any flood reports to the National Weather Service.
In the hours before
Local storm report, May 16, 8:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM FLOOD UTICA 39.52N 77.40W
05/16/2018 FREDERICK MD 911 CALL CENTER
OLD FREDERICK ROAD CLOSED DUE TO FLOODING
&&
EVENT NUMBER LWX1800328
JMGLocal storm report, May 16, 8:54 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLOOD 3 ESE PARK MILLS 39.29N 77.36W
05/16/2018 FREDERICK MD 911 CALL CENTER
THURSTON ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1800329
JMGLocal storm report, May 16, 8:56 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
956 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 1 S MIDDLETOWN 39.43N 77.55W
05/16/2018 FREDERICK MD 911 CALL CENTER
OLD MIDDLETOWN ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1800330
JMGLocal storm report, May 16, 9:02 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1002 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM FLOOD 1 N PLEASANTVILLE 39.35N 77.74W
05/16/2018 WASHINGTON MD 911 CALL CENTER
HARPERS FERRY ROAD @ BACK ROAD INTERSECTION DUE TO
FLOODING. HARPERS FERRY ROAD @ HOFFMASTER ROAD CLOSED
DUE TO FLOODING
&&
EVENT NUMBER LWX1800331
JMGLocal storm report, May 16, 9:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1007 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLOOD 2 SSW BROWNSVILLE 39.35N 77.68W
05/16/2018 WASHINGTON MD 911 CALL CENTER
GARRET MILL ROAD @ VALLEY ROAD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER LWX1800332
JMGLocal storm report, May 16, 9:09 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM FLOOD 2 ESE MOLER CROSSROADS 39.39N 77.73W
05/16/2018 WASHINGTON MD 911 CALL CENTER
MT. LOCK CANAL ROAD @ LIMEKLIN ROAD CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER LWX1800333
JMGFlood, Clarke
- When
- May 16, 11:00 PM EST to May 17, 5:00 AM EST
- Where
- Clarke County, 4.69 mi SE of Berryville to 4.75 mi SSE of Berryville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.102, -77.908
River Road flooded and closed in multiple locations due to flooding along the Shenandoah River.
Flood, Clarke
- When
- May 17, 12:26 AM EST to 2:15 PM EST
- Where
- Clarke County, 2.62 mi SW of Wadesville to 2.41 mi NNW of Wadesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.223, -78.065
The stream gauge on Opequon Creek near Berryville exceeded the 10 foot flood stage during the indicated times. The peak observed was 11.54 feet at 8:30am EST on May 17th. At the observed levels, Old Charles Town Road is flooded.
Flood, Frederick
- When
- May 17, 1:00 AM EST to 3:00 AM EST
- Where
- Frederick County, 2.47 mi ENE of Burning Knolls to 2.49 mi ENE of Burning Knolls
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.180, -78.086
Low water bridge over Abrams Creek flooded and closed on Valley Mill Road in the 1500 block.
Flood, Loudoun
- When
- May 17, 5:15 AM EST to 7:00 AM EST
- Where
- Loudoun County, 3.01 mi WNW of Purcellville to 2.97 mi WNW of Purcellville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.170, -77.770
Several roads flooded and closed near South Fork Catoctin Creek north of Round Hill.
Flood, Loudoun
- When
- May 17, 6:45 AM EST to 8:00 AM EST
- Where
- Loudoun County, 1.64 mi WNW of Purcellville to 1.65 mi WNW of Purcellville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.158, -77.749
Ketoctin Church Road flooded and closed at the crossing of South Fork Catoctin Creek.
Flood, Loudoun
- When
- May 17, 8:15 AM EST to 1:08 PM EST
- Where
- Loudoun County, 1.11 mi NW of Waterford to 1.18 mi NW of Waterford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.191, -77.616
The stream gage on South Fork Catoctin Creek near Waterford exceeded the 8 foot flood stage during the indicated times. The peak level of 8.49 feet occurred at 11:00am EST on May 17th. At these levels, agricultural overbank flooding is occurring.
Flood, Nelson
- When
- May 17, 2:45 PM EST to 4:45 PM EST
- Where
- Nelson County, 0.7 mi SW of Caskie to 0.31 mi SSW of Caskie
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.543, -78.839
Gladstone Road and Caskie Drive both flooded and closed near Gladstone.
Flood, Nelson
- When
- May 17, 3:22 PM EST to 4:45 PM EST
- Where
- Nelson County, 0.94 mi WSW of Caskie to 0.82 mi SW of Caskie
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.544, -78.845
Cars trapped in floodwaters in the Gladstone area.
Flood, Shenandoah
- When
- May 17, 5:11 PM EST to 7:00 PM EST
- Where
- Shenandoah County, 0.79 mi NW of Mt Clifton to 0.76 mi NW of Mt Clifton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.756, -78.712
Two feet of water over Garber Road alongside Mill Creek, rendering the roadway impassible.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 16, 20181 death · 2 injured · 1 event
- Heat in Arizona, May 16 to 18, 20181 death · 1 event
- Heat in Texas, May 16, 20181 death · 1 event
- Flash Flooding and Flood in Kentucky, May 16, 2018$70,000 · 3 events
- Lightning Strike in Mississippi, May 16, 2018$30,000 · 1 event
- Flooding in West Virginia, May 16 to 21, 2018$1,000 · 13 events
- Lightning Strike in Tennessee, May 16, 20181 injured · $10,000 · 1 event
- Hail in Texas, May 16, 20181.75 in hail · 8 events
- Heavy Rain in California, May 16 to 17, 20187 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 16, 20187 events
- Hail in Kansas, May 16 to 19, 20181.75 in hail · 7 events
- Flash Flooding and Hail in Nevada, May 16 to 17, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758579, 758590, 758580, 758581, 758583, 758592, 758585, 758587, 758588.